Georgia, 2003

Hail and Damaging Winds in Georgia, July 21, 2003

July 21, 2003 · NWS FFC · 11 events in 9 counties and zones

7 thunderstorm wind, 2 lightning, 2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$106,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jul 21, 4:30 PM EST, 1 hour earlier.

Area forecast discussion, Jul 21, 4:30 PM EST, 1 hour before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
530 PM EDT MON JUL 21 2003

330 PM PUBLIC FORECAST DISCUSSION...
WILL UP POPS TO CATEGORICAL ACROSS THE NORTH TUESDAY NIGHT WITH BEST
COMBINATION OF UPPER LEVEL AND SURFACE FORCING. GENERAL TIMING AND
STRENGTH OF THE SYSTEM LOOKS TO REMAIN IN LINE WITH THE CURRENT
FORECAST...SO NOT MANY CHANGES EXCEPT TO UP POPS WITH INCREASED
CONFIDENCE. SYSTEM MOVES OUT WITH MUCH DRIER AIRMASS ACROSS THE
FORECAST AREA BY 12Z THURSDAY. APPEARS THAT ENOUGH MOISTURE BEGINS
SEEPING NORTHWEST INTO THE FORECAST AREA ON SOUTHEAST RETURN FLOW
FRIDAY AND SATURDAY FOR ISOLATED TO SCATTERED DIURNAL CONVECTION
ACROSS SOUTHERN PORTIONS OF THE FORECAST AREA.

.PRELIMINARY POINT TEMPS/POPS...

KATL 72 85 69 81 / 40 60 90 60
KAHN 71 86 69 82 / 40 60 90 60
KGVL 69 81 67 80 / 40 60 90 60
KRMG 71 85 68 82 / 50 70 90 50
KCSG 74 88 73 84 / 40 60 70 60
KMCN 73 89 72 84 / 30 60 70 60

.ATL WATCHES/WARNINGS/ADVISORIES...
GA...NONE.

AVIATION FORECAST DISCUSSION...
LINE OF THUNDERSTORMS MOVING ACROSS NORTH ALABAMA SHOWING SOME SIGNS
OF WEAKENING AS IT APPROACHES NORTHWEST GEORGIA. MODELS HINT AT LINE
SPLITTING WITH MORE ACTIVE PORTIONS MOVING NORTH ACROSS TENNESSEE AND
SOUTHEAST ACROSS ALABAMA. DO EXPECT ISOLATED SEVERE STORMS (MAINLY
NORTH SECTIONS OF GEORGIA) THIS EVENING. SCT TO BKN CLOUDS 1 TO 2
THOUSAND FEET POSSIBLE LATE TONIGHT/EARLY TUESDAY WITH VSBYS
LOWERING 2 TO 5 MILES IN FOG. FOG BURNING OFF WITH CIGS LIFTING 3 TO 4
THOUSAND FT AFTER 14Z. SCATTERED THUNDERSTORMS DEVELOPING TUESDAY
AFTERNOON...BECOMING MORE WIDESPREAD AS THE DAY PROGRESSES.
Hazardous weather outlook, Jul 21, 8:15 AM EST, 9 hours 15 minutes before
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-212100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
915 AM EDT MON JUL 21 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY.

ISOLATED SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND TONIGHT.

.SYNOPSIS...
BERMUDA HIGH PRESSURE WILL PERSIST OVER THE STATE. A FRONTAL SYSTEM
OVER THE OHIO RIVER VALLEY WILL PUSH INTO NORTHWEST GEORGIA TUESDAY
AFTERNOON.

.PRIMARY HAZARD...
THE PRIMARY THREAT WILL BE LARGE HAIL...HEAVY DOWNPOURS THAT MAY
CAUSE FLOODING...INTENSE LIGHTING AND DAMAGING WINDS.  THE BEST
CHANCE OF THUNDERSTORM DEVELOPMENT WILL BE AFTER 2 PM EDT.

.DISCUSSION...
ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON AND TONIGHT...ACROSS PARTS OF NORTH AND CENTRAL
GEORGIA...AS DAYTIME HEATING WILL COMBINE WITH INCREASING MOISTURE
AND INSTABILITY AHEAD OF THE APPROACHING SYSTEM. THIS WILL LEAD TO
GREATER INSTABILITY. DEWPOINTS ARE EXPECTED TO RISE INTO THE MID
70S. CAPE WILL BE INCREASING TO 2500 TO 3000 ACROSS THE AREA.
LIFTED INDICES WILL BE -4 TO -5. THIS WILL LEAD TO ISOLATED SEVERE
THUNDERSTORMS.

.FOR SPOTTERS...
SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD MONITOR
WEATHER CONDITIONS...AND BE READY FOR POSSIBLE ACTIVATION.

.DAY TWO THROUGH DAY SEVEN...TUESDAY THROUGH SUNDAY.

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY...WEDNESDAY AND SUNDAY.
NONE ARE EXPECTED THURSDAY THROUGH SATURDAY.

FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON
GEORGIA.

In the hours before

Special weather statement, Jul 21, 5:00 PM EST, 30 minutes before
GAZ034-212230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
600 PM EDT MON JUL 21 2003

...SIGNIFICANT WEATHER ALERT FOR SMALL HAIL AND GUSTY WINDS IN
GWINNETT COUNTY UNTIL 630 PM EDT...

AT 558 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES NORTHWEST OF DACULA...MOVING NORTHEAST AT
20 MPH. THIS STORM HAS PRODUCED SMALL HAIL AND WIND GUSTS ESTIMATED
TO 50 MPH IN LAWRENCEVILLE AT 550 P.M.

THIS ACTIVITY SHOULD BE ENDING OVER THE AREA BY 630 PM EDT.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO
REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF
DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
Special weather statement, Jul 21, 5:01 PM EST, 29 minutes before
GAZ002-011-212300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
601 PM EDT MON JUL 21 2003

...SIGNIFICANT WEATHER ALERT FOR SMALL HAIL...GUSTY WINDS...AND
INTENSE LIGHTNING FOR WALKER AND CHATTOOGA COUNTIES UNTIL 645 PM
EDT...

AT 650 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
DEVELOPING LINE OF STRONG THUNDERSTORMS FROM LAFAYETTE...TO
TRION...TO LYERLY...MOVING EAST AT 20 MPH.

THESE STORMS WILL AFFECT THE CITIES OF
LAFAYETTE...LINWOOD...TRION...SUMMERVILLE...AND LYERLY.

HAIL LESS THAN THE SIZE OF DIMES...WIND GUSTS TO 45 MPH...INTENSE
CLOUD-TO-GROUND LIGHTNING...AND VERY HEAVY RAIN WILL ACCOMPANY THIS
ACTIVITY.

HEAVY RAIN MAY QUICKLY CAUSE FLOODING OF ROADWAYS IN THE AREA AS THE
GROUND IS SATURATED AND CAN TAKE LITTLE ADDITIONAL RAINFALL. DO NOT
DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY. THE
WATER DEPTH MAY BE TOO GREAT FOR YOU TO PROCEED SAFELY.

RAB
Special weather statement, Jul 21, 5:19 PM EST, 11 minutes before
GAZ023-025-035-212300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
619 PM EDT MON JUL 21 2003

...SIGNIFICANT WEATHER ALERT FOR SMALL HAIL AND GUSTY WINDS IN
NORTHERN BARROW...JACKSON AND SOUTHERN HALL COUNTIES UNTIL 700 PM
EDT...

AT 614 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER BRASELTON...MOVING NORTHEAST AT 20 MPH.
THIS STORM PRODUCED PEA-SIZED HAIL IN BUFORD AREA AT 615 PM AND IS
CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH.

THIS ACTIVITY SHOULD BE ENDING OVER THE AREA BY 700 PM EDT.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO
REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF
DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.

The radar

The Atlanta radar (KFFC), 83 km away, was scanning. The volume nearest the first event began at 22:39 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 2 lightning, 2 hail. Local standard time, as filed.

Lightning, Gwinnett

When
July 21, 5:30 PM EST
Where
Gwinnett County, Snellville
Deaths
1 direct, 0 indirect
Reported by
NEWSPAPER
Coordinates
33.962, -84.024 (the zone’s center; the record gives no point)

The Atlanta Journal-Constitution reported that a 27-year old male was struck by lightning while mowing a lawn. The thunderstorm was not directly over the location at the time, but was nearby in Lawrenceville. The young man was pronounced dead on arrival at a local medical center.

Thunderstorm Wind, Walker

When
July 21, 5:40 PM EST to 5:45 PM EST
Where
Walker County, Chickamauga
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
34.867, -85.300

The Walker county 911 center reported that a few trees were blown down.

Thunderstorm Wind, Jackson

When
July 21, 5:40 PM EST to 6:00 PM EST
Where
Jackson County, Pendergrass
Measured
52 kt (60 mph) estimated gust
Property damage
$75,000
Reported by
EMERGENCY MANAGER
Coordinates
34.167, -83.683

The Jackson county Deputy Emergency Management Director reported that a thunderstorm downburst or microburst had caused considerable damage in the city of Pendergrass. The City Hall and an adjacent temporary garage sustained significant damage, as well as a nearby vehicle. Numerous trees and several power lines were also blown down in the area and power outages were widespread throughout the city for several hours. In Jefferson, the public reported that the roof was blown off a Wendy's restaurant and several trees were blown down as well.

Thunderstorm Wind, Spalding

When
July 21, 5:40 PM EST
Where
Spalding County, Griffin
Measured
39 kt (45 mph) estimated gust
Property damage
$250
Reported by
EMERGENCY MANAGER
Coordinates
33.250, -84.267

The Spalding county 911 center reported that one tree was blown down on Georgia Highway 155.

Hail, Jackson

When
July 21, 5:50 PM EST to 6:00 PM EST
Where
Jackson County, Pendergrass
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.167, -83.683

The public reported penny-sized hail.

Thunderstorm Wind, Banks

When
July 21, 5:56 PM EST
Where
Banks County, Homer
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
EMERGENCY MANAGER
Coordinates
34.333, -83.500

The Banks county Emergency Management Director reported that thunderstorm winds blew down several trees in the Homer area and caused minor damage to a construction site and an adjacent restaurant near the Jackson county line, just off U.S. Highway 441. Other trees and some power lines were blown down in Maysville.

Lightning, Polk

When
July 21, 6:20 PM EST
Where
Polk County, Cedartown
Reported by
EMERGENCY MANAGER
Coordinates
34.002, -85.188 (the zone’s center; the record gives no point)

The Polk county 911 center reported that lightning set a structure on fire. Damage estimates were inconclusive.

Thunderstorm Wind, Banks

When
July 21, 6:20 PM EST to 6:30 PM EST
Where
Banks County, Homer
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
EMERGENCY MANAGER
Coordinates
34.333, -83.500

The Banks county Emergency Management Director reported that a few trees were down in Homer and some power lines were down near Maysville on the Jackson county line.

Thunderstorm Wind, Madison

When
July 21, 6:23 PM EST
Where
Madison County, Pocotalago
Measured
39 kt (45 mph) estimated gust
Property damage
$250
Reported by
EMERGENCY MANAGER
Coordinates
34.133, -83.200

The Madison county 911 center reported that one tree was blown down in Pocataligo.

Hail, Emanuel

When
July 21, 6:50 PM EST
Where
Emanuel County, Swainsboro
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
32.600, -82.333

The Emanuel county 911 center reported penny-sized hail.

Thunderstorm Wind, Carroll

When
July 21, 7:05 PM EST to 7:20 PM EST
Where
Carroll County, Temple
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
33.733, -85.033

The Carroll county Emergency Management Director reported that a few trees were blown down from Temple, to Mount Zion, to Bowdon.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, Gwinnett2003-07-2127MaleOutside/Open AreasDirect

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2003Every state in 2003This day in weather historyWarnings in Georgia, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5335003, 5334937, 5334938, 5334945, 5334939, 5334940, 5334944, 5335004, 5334942, 5334941, 5334943.